It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Myositis Message Board

  • My SSRI caused rapid muscle wasting. Myopathy/Myositis/Rhabdomyolysis?

  • Post New Thread   Reply Reply
    Thread Tools Search this Thread
    Old 05-04-2020, 12:09 AM   #1
    rixon
    Newbie
    (male)
     
    Join Date: Mar 2019
    Posts: 5
    rixon HB User
    Thumbs down My SSRI caused rapid muscle wasting. Myopathy/Myositis/Rhabdomyolysis?

    Hello everyone,

    Iím a 36-year-old male who started taking an SSRI called Luvox to treat my anxiety December 2018. I took one 50mg tablet a day for only a month before stopping.

    Although, I could definitely feel the treatment was helping my mood, I noticed that the composition of my body began to change very quickly. I began to lose my naturally lean muscles in my arms and chest and grow a layer of fat (giving me a man boob look). My stomach muscles also became incredibly soft and lost all their natural tone. It actually seemed like all of the muscles in my body virtually disappeared in just a matter of weeks.

    I did not make any modifications to my diet or exercise habits during this period, leading me to believe that these changes can only be attributed to taking this medication. Also, rather than putting on weight (which was what I was initially concerned about), I lost several kilograms, which was obviously due to the loss of muscle mass.

    At the time, I was worried that this medication may have affected my hormone levels (mainly testosterone) and that I had Gynecomastia, but all my blood tests came back normal. My doctor was perplexed at what had happened to my body in such a small space of time as there was no mention of muscle atrophy in the listed side effects. Also, other than a couple of anecdotal reports, I could find very little information about this phenomenon online.

    It has now been well over year since this all happened, and although the situation has somewhat improved from regular cardiovascular exercise, weight training and healthy eating, the problem has not resolved. The muscles I have today are quite pudgy and fatty and nothing like the lean toned ones I have had most of my life. I would also like to add that I definitely fall in the healthy weight range.

    I feel very self-conscious about what has happened to my body (particularly my chest). I worry that my body composition may have now permanently changed or will at least remain in such a state for a very long time.

    Has anyone experienced or come across anything like I have described? If so, what more can I do to try and recover from this?

    Thank you

     
    Reply With Quote
    Sponsors Lightbulb
       
    Old 07-16-2021, 07:39 PM   #2
    golabbys
    (male)
     
    golabbys's Avatar
     
    Join Date: Jul 2021
    Location: Helena, Montana USA
    Posts: 5
    golabbys HB User
    Re: My SSRI caused rapid muscle wasting. Myopathy/Myositis/Rhabdomyolysis?

    My SNRI called Effexor caused the same thing. I normally had good muscle tone and even though I stopped this , drug after 3 months I see no improvement.

    I finally am having some return of sex drive that was totally eliminated while taking Effexor. Hopefully you will start to see some improvement, but ssri's and snri's have so many things they really don't know about

     
    Reply With Quote
    Old 07-18-2021, 03:52 AM   #3
    rixon
    Newbie
    (male)
     
    Join Date: Mar 2019
    Posts: 5
    rixon HB User
    Re: My SSRI caused rapid muscle wasting. Myopathy/Myositis/Rhabdomyolysis?

    Thanks for your reply..

    Did you find that your muscles literally melted away very quickly in a matter of weeks like me?

    My muscle tone has improved over time, but I'm no where near as lean as I was before. My body feels much bulkier and stockier. I don't think I'll ever be as I was before sadly.

    You are right that these drugs can do all sorts of changes to the body.. many things not even mentioned in the side effects. It's terrible

     
    Reply With Quote
    Old 07-18-2021, 11:16 PM   #4
    rixon
    Newbie
    (male)
     
    Join Date: Mar 2019
    Posts: 5
    rixon HB User
    Re: My SSRI caused rapid muscle wasting. Myopathy/Myositis/Rhabdomyolysis?

    Thanks for your reply. How long were you on the drug and how soon did you start to notice it affecting your muscles? Did your muscles just seemingly melt away?

    My situation improved a little over time. I have regained some sort of muscle tone, but I have a much more bulkier and stockier look and feel than I did previously. Unfortunately, i think that's the best it's going to get as it has been over 2.5 years now.

    You are right about these drugs.. They can seemingly do all sorts of nasty things not even listed in the side effects and then you can't get help. It's terrible really.

     
    Reply With Quote
    Old 07-19-2021, 07:54 PM   #5
    golabbys
    (male)
     
    golabbys's Avatar
     
    Join Date: Jul 2021
    Location: Helena, Montana USA
    Posts: 5
    golabbys HB User
    Re: My SSRI caused rapid muscle wasting. Myopathy/Myositis/Rhabdomyolysis?

    my muscles got very flabby during the time I was on SNRI drug. Still haven't seen much improvement since stopping drug. Wish I could give you an answer as to why these drugs do this to our bodies. If you mention it to a dr., they just say this is not a usual thing to happen, but we know what our bodies feel and look like. Best of luck

     
    Reply With Quote
    Old 07-19-2021, 08:00 PM   #6
    golabbys
    (male)
     
    golabbys's Avatar
     
    Join Date: Jul 2021
    Location: Helena, Montana USA
    Posts: 5
    golabbys HB User
    Re: My SSRI caused rapid muscle wasting. Myopathy/Myositis/Rhabdomyolysis?

    My body has also experienced muscle wasting since taking SNRI drug. Wish I could find out why these drugs cause this problem. A Dr. will just tell you that it is not a common side effect of drug, but only you know the reality. Hope you eventually see some improvement, but we may never know the answer. If you still need the drug for anxiety, depression, etc, let a dr. know about the muscle wasting

     
    Reply With Quote
    Old 07-21-2021, 02:03 AM   #7
    rixon
    Newbie
    (male)
     
    Join Date: Mar 2019
    Posts: 5
    rixon HB User
    Re: My SSRI caused rapid muscle wasting. Myopathy/Myositis/Rhabdomyolysis?

    You are the only other person I know of who this has happened to.. There is literally nothing about this in medical literature or anywhere online. I hope you manage to get some improvement too

     
    Reply With Quote
    Reply Reply




    « Newly diagnosed | - »
    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 07:22 PM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!